Searchable abstracts of presentations at key conferences in endocrinology
Endocrine Abstracts (2008) 15 P19

Clinical practice/governance and case reports

A case severe magnesium deficiency due to gentamicin therapy

Probal Moulik, Haroon Siddique, Pat Pickett & Andrew Macleod

526 views


Royal Shrewsbury Hospital, Shrewsbury, UK.


Introduction: Aminoglycoside exposure may result in hypomagnesemia, hypocalcaemia and hypokalemia. We describe a case of severe hypomagnesemia due to gentamicin therapy.

Case report: A 46-year-old lady presented with ‘pins and needles’ and muscle cramps two weeks after being treated with gentamicin for biliary sepsis. Trosseau and chovstek signs were positive. Investigations showed hypokalemia, hypocalcaemia and hypomagnesemia (0.25 mmol/l (0.74–1.03)), Vitamin D and PTH levels were normal. Replacement of magnesium resulted in resolution of the patient’s symptoms.

Her levels remained normal for few months until she had a short course of ciprofloxacin and doxycycline for chest infection, which resulted in severe hypomagnesemia again. After trying a few oral supplements, she is maintained with fortnightly magnesium infusions for the last ten months as her magnesium level continues to remain low.

Discussion: The extent of tubular dysfunction with gentamicin may range from undetectable enzymuria to substantial wasting of electrolytes. Symptoms of hypomagnesemia may persist for a few months. The tubular dysfunction may be reversible in the absence of any change in renal function. In contrast, our patient had prolonged hypomagnesemia warranting regular Intravenous supplementation. It is likely that the pre-existing tubular dysfunction was triggered off by another course of nephrotoxic agent.

The exact mechanism causing hypomagnesemia is not clear. Hypomagnesemia also causes hypocalcemia through impaired PTH synthesis and release. Even healthy subjects, when challenged with standard clinical dose of gentamicin showed immediate and transient loss of renal calcium and magnesium.

Age, female sex, large doses, prolonged therapy, concomitant administration of nephrotoxic drugs, liver failure are some of the predisposing factors.

Conclusion: Physicians should be aware of the possibility of electrolyte disturbances with gentamicin therapy and prompt evaluation of the tubular dysfunction should be made, if this occurs.

Routine monitoring of calcium, magnesium and potassium may be warranted in patients receiving gentamicin.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts

No recent abstracts.